Colorado, 2026

Wildfire and High Wind in Colorado, February 17, 2026

February 17, 2026 · NWS BOU · 10 events in 8 counties and zones

High winds combined with warm and dry conditions led to critical fire weather conditions across the plains of eastern Colorado. Winds gusts of 50 to 70 mph were common.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds combined with warm and dry conditions led to critical fire weather conditions across the plains of eastern Colorado. Winds gusts of 50 to 70 mph were common. County Road 169 fire started near Matheson around noon and quickly spread into Lincoln County, covering 5,598 acres. A second large fire (300 to 400 acres) started in southeast Weld County and spread into southwest Morgan County. No known structures were impacted by either fire. Several other smaller fire were also reported on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 17, 4:31 AM MST, 3 hours 29 minutes earlier. Its key messages:

  • Very windy with critical to extremely critical fire weather conditions today for all of the eastern Colorado plains.
  • Snow spreads east across the mountains this morning. Snow and blowing snow will lead to travel impacts across most of the higher elevations. Periods of snow and blowing snow through Thursday will likely lead to continued travel impacts through most of the week.
  • Additional fire weather concerns for elevated to critical fire weather conditions Wednesday and Thursday.
  • Cooler weather to end the week, but a warming trend possible towards the weekend or early next week.
Area forecast discussion, Feb 17, 4:31 AM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
431 AM MST Tue Feb 17 2026

.KEY MESSAGES...

- Very windy with critical to extremely critical fire weather
  conditions today for all of the eastern Colorado plains.

- Snow spreads east across the mountains this morning. Snow and
  blowing snow will lead to travel impacts across most of the
  higher elevations. Periods of snow and blowing snow through
  Thursday will likely lead to continued travel impacts through
  most of the week.

- Additional fire weather concerns for elevated to critical fire
  weather conditions Wednesday and Thursday.

- Cooler weather to end the week, but a warming trend possible
  towards the weekend or early next week.

&&

.DISCUSSION /Through Monday/...
Issued at 1145 PM MST Mon Feb 16 2026

Not a whole lot to add from previous discussions as we enter a
very active but generally well forecast pattern over the next few
days.

Water vapor satellite tonight shows a few of the key players well.
The first of a few shortwaves of note lifting northeastward out of
eastern Nevada tonight as it pivots around a much broader upper
level low located just west of Vancouver Island in southwest
British Columbia. Meanwhile, a potent, 180kt jet streak is evident
from southwestern California into southern Colorado. As the
aforementioned shortwave ejects into Wyoming during the day today,
a surface cyclone should quickly deepen over southeastern Montana.
A cold front should race across the mountains during the morning
hours, setting up the first stage of our winter storm there (more
on that soon). A good bora event is expected to develop over the
plains by mid morning or early afternoon, with quite a bit of wind
and fire weather concerns during the day. As we progress through
the week, the broad upper trough is expected to drift into the
northern Rockies, with additional shortwaves racing across our
forecast area Wednesday/Wednesday night and again on Friday. For
simplicity, lets split the mountains/plains weather and impacts
over the next few days below.

Mountain snow & wind...

Perhaps the most impressive part of this week's return of wintry
weather will be the leading wave of snow. High resolution guidance
remains rather bullish on the frontal band of snow early Tuesday
morning, and for good reason. Aided by increasing QG ascent from
the passing shortwave trough, increasing mid-level fgen, and the
favorable left exit quadrant of a 160+ kt upper jet streak, all
the ingredients look like they'll be there for at least a few
hours of moderate to heavy snow and wind. Boundary layer
parameters are equally impressive. 0-2km mean winds of 40-50kt
combined with steep lapse rates and deep lift through the
dendritic growth zone would support heavy snow rates across the
mountains (and perhaps spreading into the mountain valleys) from
roughly 6-10 AM. While total snow accumulation in this period may
only be a few inches, the rapid onset of snow and wind could cause
significant travel impacts across the higher elevations. Behind
the front, continued orographic and banded snowfall is likely
through most of the day, along with wind gusts of 35-55 mph.

There looks to be a gradual decrease in snowfall
coverage/intensity Tuesday evening, but moisture improves a bit
overnight and fairly widespread snow should continue over the
higher elevations. Another round of more organized snowfall is
likely Wednesday into Wednesday night ahead of the next
shortwave. Snow should quickly taper off Thursday as drier air
moves back into the region. The final shortwave passing across the
area Friday may bring some additional light snowfall but guidance
has not handled that last wave with any consistency. In our main
period of interest (essentially through Thursday AM). We did not
make significant changes to the snowfall forecast with this update
and left the previous winter weather headlines as is.

Wind, fire weather, and eventual cooldown for the plains...

The well advertised cold front/bora Tuesday is still on track.
Guidance has come in a little cooler across the I-25 corridor, but
it still looks very dry across most of the lower elevations. Main
question for the day is just how windy we get during the afternoon
hours. Guidance shows remarkably steep lapse rates during the
afternoon - and in fact, some show superadiabatic lapse rates in
the lowest few kilometers AGL! Most BUFKIT profiles have mean
boundary layer winds around 40-50kt, which would roughly translate
to 50-60 mph gusts at the surface. Red Flag Warnings were
continued as again no significant updates were needed in this
period.

Wednesday looks to be a touch cooler with just a little more
moisture to work with. There may still be gusty winds and elevated
fire weather conditions to the south of a developing lee cyclone
during the afternoon, though the exact positioning of that surface
low is still somewhat uncertain. The ECMWF is rather persistent in
keeping that low somewhere over northeast Colorado and lies a
little further south than some other guidance. One trend to look
out for is that a few models now strengthen that low enough for
some light rain or snow showers over the far northern/northeastern
portions of our CWA as strong cold air advection spreads across
the region Wednesday night into Thursday.

Thursday looks cooler, but also quite dry under northwesterly flow
aloft. Our current forecast would call for elevated to critical
fire weather conditions but is again dependent on the track of
Wednesday's shortwave. Friday's forecast is again a little more
intriguing. There's still a few models that track the final
shortwave across southern Colorado, with enough moisture and
upslope for some light precipitation across most of our CWA. Is
that particularly likely? No... but if there was one period to
watch for lower elevation snowfall, that would be it. At the very
least, temperatures look like they'll struggle to warm out of the
mid to upper 30s for the Denver metro during the day.

Finally, as we get into the weekend, a ridge is expected to build
back over the region, bringing a quieter stretch of weather for a
few days... along with some warmer temperatures by late weekend or
early next week. However medium/long range guidance would suggest
that this is a short-lived change before returning to a fairly
active pattern across the western CONUS. Stay tuned.

&&

.AVIATION /12Z TAFS through 12Z Wednesday/...
Issued at 431 AM MST Tue Feb 17 2026

Southwest winds have increased at APA and DEN ahead of the
incoming system with gusts of 25 to 40 knots. A cold front and
line of showers move off the mountains and foothills 14-17Z. It's
uncertain if rain makes it as far east as DEN, but a blast of west
winds is expected with gusts reaching 40 to 50 knots. Timing of
this looks to be 15-16Z. Strong west winds are then expected to
persist through the afternoon with gusts of 35 to 45 knots. Winds
decrease after sunset and turn southwesterly. VFR are expected to
prevail through today and tonight. However, a brief ceiling down
to 6000 feet will be possible during the morning showers. Blowing
dust could restrict visibility at times, especially if winds gust
close to 50 knots.

&&

.FIRE WEATHER...
Issued at 1145 PM MST Mon Feb 16 2026

Critical fire weather conditions are likely across the entirety of
the lower elevations on Tuesday. Every GEFS member shows values
well above the 95th percentile for virtually every location east
of I-25 Tuesday afternoon... as wind gusts of 50-60 mph remain
likely along with very dry conditions/fuels. There will likely be
a broad gradient of moisture across the I-25 corridor into the
lower foothills, with the driest conditions especially likely
along and east of a Fort Morgan to Limon line. We did not see a
need to make any additional changes to the existing Red Flag
Warning today.

Wednesday and Thursday will see widespread elevated to critical
fire weather conditions across the plains, though our forecast
confidence isn't quite high enough to issue any additional fire
weather highlights. Cooler weather should prevail to end the week,
limiting fire danger over most of the CWA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST Wednesday for COZ030-
032>034.

Winter Storm Warning until 5 AM MST Thursday for COZ031.

High Wind Warning from 9 AM this morning to 5 PM MST this
afternoon for COZ038-042>051.

Red Flag Warning from 10 AM this morning to 7 PM MST this
evening for COZ238>251.

&&

DISCUSSION...Hiris
AVIATION...12
FIRE WEATHER...Hiris
Hazardous weather outlook, Feb 17, 3:05 AM MST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
305 AM MST Tue Feb 17 2026

COZ030>051-181015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
305 AM MST Tue Feb 17 2026

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Widespread critical fire weather conditions will prevail today
from the base of the foothills eastward across the eastern plains.
Gusty southwest winds early this morning will shift to the west
and become strong as a cold front and rain/snow showers race
eastward across Colorado. Wind gusts of 50 to 65 mph will be
possible mid to late morning when this surge pushes through. Very
windy conditions continue through the afternoon.

The mountains will see a burst of heavy snow and strong winds
early to mid morning. Visibilities are expected to drop to less
than a quarter with roads becoming snow covered. Travel is
expected to be very difficult during the time frame. Snow showers
and very windy conditions will continue in the mountains this
afternoon and evening, creating difficult driving conditions at
times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow continues in the mountains Wednesday and Wednesday night
leading to snow covered roads and hazardous travel at times. A
break in the snow is expected Thursday, but snow redevelops for
Friday.

Fire weather conditions will be elevated to locally critical
Wednesday and Thursday. On the plains along and south of I-70,
windy and dry conditions are expected Wednesday. On Thursday, fire
weather concerns shift to the Front Range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 2 wildfire. Local standard time, as filed.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
February 17, 8:00 AM MST to 1:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Wind gusts of 50 to 70 mph were reported. The strongest reported gusts were 69 and 66 mph, and the Buckeye RAWS, 64 mph at a CDOT sensor six miles southwest of Carr, and 56 mph on the westside of Loveland.

High Wind, Ne Weld County

When
February 17, 11:00 AM MST to 2:00 PM MST
Where
Ne Weld County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Wind gusts reached 55 to 65 mph. The strongest recorded wind gusts were 62 mph at five miles south of Pawnee Buttes (KIOW AWOS) and 62 miles at the KILW AWOS.

High Wind, C & S Weld County

When
February 17, 11:00 AM MST to 1:30 PM MST
Where
C & S Weld County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

A 62 mph wind gust was recorded one west of Masters, a CDOT station. Also, a 58 mph wind gust was reported in Milliken.

High Wind, Morgan County

When
February 17, 11:00 AM MST to 1:00 PM MST
Where
Morgan County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

A 66 mph wind gusts was reported at the Fort Morgan Airport (KFMM AWOS) and a 61 mph wind gusts was recorded 2 miles east-northeast of Wiggins.

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
February 17, 12:00 PM MST to 2:30 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Wind gusts reached 65 mph three miles south of Cedar Point, 60 mph near Agate, and at the Limon Airport gusts reached 60 mph (KLIC ASOS).

Wildfire, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
February 17, 12:15 PM MST to 5:15 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Unknown
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

The County Road 169 Fire was reported at approximately 12:15 on February 17th, 2026 near Matheson in Elbert County during a red flag weather day. Crews arrived to a wind driven fast moving grass fire in dry conditions near the area of County Rd. 169 and Hwy. 24. The call was upgraded and mutual-aid was requested with evacuations due to the fire moving quickly. A combination of dry cultivated fields and short grass prairie fields provided ample fuel. The added low humidity of only 6% and high winds created a dangerous situation for all personnel. Winds were recorded at more than 70 mph, causing smoke and blowing dust to create visibility hazards. Graders were brought in and a few locals used their own equipment to assist with the firefighting efforts. After more than 5 hours, crews finally contained the fire with an approximate total of 5,598 acres burned.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 17, 12:30 PM MST to 2:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

A 61 mph wind gust was reported 7 south-southwest of Hugo.

High Wind, Washington County

When
February 17, 12:50 PM MST to 2:10 PM MST
Where
Washington County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

The Akron ASOS recorded a peak wind gust of 61 mph.

Wildfire, C & S Weld County

When
February 17, 2:00 PM MST to 4:50 PM MST
Where
C & S Weld County forecast zone
Reported by
Unknown
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

A large fire (300 to 400 acres) started in southeast Weld County and spread into southwest Morgan County, prompting evacuations for a short time.

High Wind, Phillips County

When
February 17, 3:00 PM MST to 4:00 PM MST
Where
Phillips County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

A 59 mph wind gust was recorded eight miles south of Holyoke.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2026Every state in 2026This day in weather historyWarnings in Colorado, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309090, 1309092, 1309094, 1309095, 1309100, 1309078, 1309143, 1309156, 1309067, 1309161.